Local

4 Hialeah Students Treated For Taking Medications

View Comments
Police said four high school students were treated in the hospital after they took the pills. (Source: CBS4)

Police said four high school students were treated in the hospital after they took the pills. (Source: CBS4)

Natalia-Zea-600x450 Natalia Zea
Natalia Zea's passion is telling stories that take the viewer ...
Read More

HIALEAH (CBS4)- Four middle school students have been discharged from a Hialeah hospital after ingesting a prescription medication, and complaining of feeling sick, Miami-Dade School District officials said.

According to Hialeah Fire Rescue, the students from Palm Springs Middle School swallowed a medication Tuesday called Seroquil (Quetiapine), which is used to treat psychotic disorders and depression.

District officials said that a male student gave the three female students the medication off school property before class started.

Parents and students at the school had strong feelings about the incident.

Parent Luis Medina Sr. said, “(It’s a) lack of supervision on both parts, the parents and the school.”

His son, Luis Medina Jr., said the students should not have taken the drugs.

“I feel sorry for them, and at the same time I really don’t think they should have touched or been near those drugs,” he said.

The U.S. National Library of Medicine’s National Institutes of Health states that when used by older adults, studies have shown that older adults with dementia, a brain disorder that affects the ability to remember, think clearly, communicate, and perform daily activities and that may cause changes in mood and personality.

Quetiapine is also not approved by the Food and Drug Administration (FDA) for the treatment of behavioral problems in older adults with dementia.

A small number of children, teenagers, and young adults (up to 24 years of age) who took antidepressants (‘mood elevators’) such as quetiapine during clinical studies became suicidal (thinking about harming or killing oneself or planning or trying to do so), according to the NIH.

District Officials said the male student is facing criminal charges, is suspended, and will be recommended for expulsion.

A Hialeah Fire Rescue Spokesman said the students showed no obvious signs of overdose, and were not seriously injured.

View Comments
blog comments powered by Disqus
Follow

Get every new post delivered to your Inbox.

Join 1,596 other followers